Jump to content


Do you want up to date information about Scleroderma? Check out our Medical pages at www.sclero.org for all your Scleroderma questions!


Photo

Still Feeling Stiff


  • Please log in to reply
9 replies to this topic

#1 summer

summer

    Gold Member

  • Members
  • PipPipPipPipPipPip
  • 522 posts

Posted 29 August 2007 - 01:11 AM

Hi, this is my third day on 25mg of Prednisolone, and I am still really stiff in the morning and throughout the day if I am not moving around.

I have not found any real benefit as yet to taking it, have been very fatigued and breathless, which is a daily thing now.

I did notice today though (maybe it's a once off), that I have not been as fatigued as usual.

The last time I was on Prednisolone for a short course was a few months ago, 50mg for one day then I was weaning off it over 2 weeks. I practically felt normal then, no pain or stiffness, lots of energy, only kidney pain that eventually subsided over a few weeks.

I have managed to curb my appetite by eating good wholesome foods, no biscuits, cakes, butter and am watching the carbs. So far so good, I am not feeling ravenous for a change.

Has anyone noticed when taking prednisolone that they are feeling less stiff, and if so what dosage are you on?

Many thanks
Celia

#2 Clementine

Clementine

    Gold Member

  • Members
  • PipPipPipPipPipPip
  • 684 posts

Posted 29 August 2007 - 03:29 AM

Celia,
I am sorry the Prednisone is giving you side effects.
I have taken Prednisone for stiffness once. I just took 10mgs for
3 days and it worked like a charm. Hopefully one more day will
do the trick for you.
Feel better.
Jen

#3 reese

reese

    Bronze Member

  • Members
  • PipPip
  • 13 posts

Posted 29 August 2007 - 08:23 AM

Celia,

I wouldnt get discouraged yet-if your symptoms were fairly severe, I would at least give it over a week to really give your body a chance to feel better.

My doctor has always said to me if you can get the prednisone down to 10mg or under over time, you are doing well. Statistically there are fewer complications and side effects from the low levels.

I took prednisone (7-10mg) for awhile before switching to plaquenil and I always felt like I was retaining a little bit of fluid in the face, arms, abdomen etc. My dr. always insisted it was all in my head and that low doses will not cause those type of side effects. I still disagree!

Take care,

Reese

#4 nan

nan

    Gold Member

  • Members
  • PipPipPipPipPipPip
  • 649 posts

Posted 29 August 2007 - 08:48 AM

Celia,
Prednisone has never worked for me. Plus, I can't use it now. Plaquenil has really helped me. I didn't realize how much until I went off it for a month because the doctor said I didn't have to be on it. That was because he couldn't figure out what was wrong with me. When I saw him and he saw my hands and nailfold capillaries he said to start it immediately. Maybe it is taking a while to be effective. Take Care!
Nan

#5 WestCoast1

WestCoast1

    Gold Member

  • Members
  • PipPipPipPipPipPip
  • 554 posts

Posted 29 August 2007 - 12:02 PM

Celia,
I would also say that Plaquanil helpes a lot with the joint pain and stiffness. I think that the Prednisone should speed up that process, but it sounds like your body isnt taking to it. Maybe give it one more day to see how you feel.

Please let us know how you are doing.
*WestCoast*

********

#6 summer

summer

    Gold Member

  • Topic Starter
  • Members
  • PipPipPipPipPipPip
  • 522 posts

Posted 29 August 2007 - 12:57 PM

Thanks everyone for replying. Unfortunately here in Australia I very much doubt the Rheumies here will prescribe Plaquenil - maybe I'm wrong.

I asked one rheumatologist once for it and she practically bit my head off and said no,
and yes I have seen lots of Rheumies for second,third and fourth opinions.

I will just see how I go for the next couple of weeks. Next week it is 10mg for the week - it will be interesting!

Take care
Celia

#7 Shelley Ensz

Shelley Ensz

    Root Administrator

  • ISN Root Admin
  • PipPipPipPipPipPipPipPipPipPipPipPip
  • 3,261 posts
  • Location:Minnesota

Posted 30 August 2007 - 03:16 AM

Hi Celia,

As it happens, there are many warnings against using prednisone for scleroderma patients, even in low doses for short term use.

See our Glucocorticoids, Steroids (Prednisone) Warnings for Scleroderma
"Corticosteroids (such as prednisone) strongly increase the short-term risk of developing scleroderma renal crisis (kidney failure). It also causes a 70 percent increased risk of developing pneumonia. It is crucial to avoid corticosteroids in patients with systemic scleroderma."

For stiffness, I find relief by doing (gentle) stretches in a warm shower, and by just floating for about 20 minutes in a warm pool, followed by some stretches. Also layering on lots of warm clothing helps me a bit. My joints and muscles can get very stiff just sitting too long or being even a little bit chilly, so warmth and (mild) activity often improve it. The thing with joint or muscle pain is that we naturally tend to avoid activity then, and that makes the situation even worse.

If you have stiffness in particular joints, or tendonitis (which is common with scleroderma), you may want to inquire about physical therapy to help get to the root of the problem. Also, be sure you have been evaluated for possible fibromyalgia, since that can be very painful, but should not be treated with prednisone (particularly in a scleroderma patient.)

Regardless, I hope that you find some relief soon!


Warm Hugs,

Shelley Ensz
Founder and President
International Scleroderma Network (ISN)
Hotline and Donations: 1-800-564-7099

The most important thing in the world to know about scleroderma is sclero.org.

#8 Sweet

Sweet

    Platinum Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPipPip
  • 2,890 posts

Posted 30 August 2007 - 10:07 AM

Hi Celia,

Just wanted to reach out and give you a big hug. :)
Warm and gentle hugs,

Pamela
ISN Support Specialist
International Scleroderma Network (ISN)

#9 summer

summer

    Gold Member

  • Topic Starter
  • Members
  • PipPipPipPipPipPip
  • 522 posts

Posted 31 August 2007 - 12:05 AM

Thanks everyone for replying, you are all most helpful.

Just a quick update on the Prednisolone , I noticed yesterday that the soreness/stiffness in my achilles and surrounding areas had gone from one foot, but was soooo sore on the other, it even kept me awake at night.

Upon wakening this morning, all the pain/stiffness was gone, but I have suffered from terrible fatigue the last couple of days.
I also have terrible heaviness in the chest area, like I am trying to inhale weights instead of air :huh:, also sore upper back area.

I shall mention it to my rheumatologist on monday, have a good weekend everyone and take care, Pamela thanks for the hug, you are soo sweet! :P

Best wishes
Celia

#10 WestCoast1

WestCoast1

    Gold Member

  • Members
  • PipPipPipPipPipPip
  • 554 posts

Posted 31 August 2007 - 05:20 AM

Celia~
I am glad to hear that most of the stiffness is gone his morning.
Hugs &
*WestCoast*

********